Physicians should be aware of the TikTok Benadryl challenge, a social media trend in which teens are encouraged to ingest higher than recommended doses of the over-the-counter allergy medicine diphenhydramine (Benadryl) in order to achieve a “high.” Teens may perceive the over-the-counter drug to be relatively safe, and therefore, participate in the challenge.
During the past year, teens have presented to emergency departments in Canada and the US in various states of intoxication after taking high doses of the drug,[1,2] and there has been at least one related death.
Typical presentations are unexplained drowsiness, disorientation, or hallucinations, often associated with pupillary dilatation. The level of consciousness typically ranges from coma to delirium. Other symptoms include dry mouth, blurred vision, and urinary retention. Seizures and cardiac arrest are possible, in common with other anticholinergic drugs.
Primary care providers, emergency room staff, educators, and parents should be aware of the possibility of diphenhydramine intoxication, particularly in a teen presenting with the typical symptoms.
—Dean Johnston, MD, MHSc, FRCPC
Clinical Associate Professor
Division of Neurology
Faculty of Medicine
University of British Columbia
St Paul’s Hospital
—Liam P.A. Johnston, BAS
1. Checkup Newsroom. TikTok videos encourage viewers to overdose on Benadryl. 3 September 2020. Accessed 16 June 2021. www.checkupnewsroom.com/tiktok-videos-encourage-viewers-to-overdose-on-b....
2. US Food and Drug Administration. FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl). 29 September 2020. Accessed 16 June 2021. www.fda.gov/drugs/fda-drug-safety-podcasts/fda-warns-about-serious-probl...
3. News WKRG. Dangerous ‘Benadryl challenge’ on TikTok blamed for death of Oklahoma teen. 31 August 2020. Accessed 16 June 2021. www.wkrg.com/news/dangerous-benadryl-challenge-on-tiktok-blamed-for-deat....
This post has not been peer reviewed by the BCMJ Editorial Board.